The Dangers Of Snorting Ativan (Lorazepam Insufflation)

Snorting Ativan can severely damage tissue inside of the nose, make breathing more difficult and lead to lung infection. It may also increase the chances of overdose, dependence and addiction.

Article Featured Image

Snorting Ativan is likely a sign of a substance abuse problem. Ativan is prescribed to be taken orally by mouth in tablet or liquid form to treat anxiety. If a person crushes and snorts an Ativan tablet, they’re exposing their body and brain to health risks, addiction, and abuse. Snorting Ativan can inadvertently increase the risk of overdose, especially when combined with other substances.

Is Snorting Ativan Dangerous?

Ativan is a central nervous system (CNS) depressant, which means it slows down brain activity and causes sedation. While this can be effective for treating anxiety and calming people down, some will abuse the drug for its euphoric effects. One method of abuse is insufflation or the act of inhaling something through the nose. Snorting Ativan can be appealing because people believe it enters the bloodstream faster than oral ingestion.

This method of abuse is dangerous for several reasons. A person can cause harm to their nasal passage, easily lose track of how much they’ve snorted and been more likely to develop an addiction and risk overdose.

Ready to make a change?
Call to speak to a treatment specialist.

Nasal Damage

To snort Ativan, most people will likely crush the tablet form into a powder. This is risky and harmful because the nose isn’t meant to snort powder of any kind. Snorting powder, like crushed-up Ativan, may cause:

  • blockages of nasal airways and respiratory tracts
  • infections in the lungs
  • nasal inflammation
  • nosebleeds
  • sores in the nasal membranes

Crushing tablets into powders means the person will likely be snorting a host of impurities that may cause adverse side effects, like holes in the nasal septum or further damage to the nasal passage. Prolonged insufflation can disrupt breathing and have long-term health consequences as a result of unfiltered air entering the lungs.

Overdose And Death

image of lungs and health statistic prolonged abuse can cause long term health consequencesOverdose can occur when a person snorts too much Ativan or uses it along with other drugs or alcohol. Because Ativan is a CNS depressant, taking it with other depressants like alcohol can slow respiration and breathing to a dangerous rate.

Taking opioids with Ativan can also lead to overdose and other serious health effects. Around one-third of all opioid overdoses involve benzodiazepines like Ativan. Abusing Ativan with other substances increases the risk of overdose and other life-threatening side effects, such as:

  • breathing problems
  • coma
  • extreme sedation
  • stupor
  • unresponsiveness

If you think a person may be overdosing, call 9-1-1 immediately. If left untreated, a person can suffer damage to the nervous system and brain, or even die from breathing problems or other complications. Although the dangers of overdose may be increased when a person snorts Ativan, it can be difficult to stop use.

heart shaped hands

Questions About Treatment?

Call now to be connected with one of our compassionate treatment specialists.
(888) 506-7996

Addiction And Withdrawal

Snorting Ativan can accelerate the process of developing an addiction because the effects may occur more rapidly and be more intense.

Snorting Ativan can result in the uncontrolled consumption of a powerful sedative, which can lead to tolerance. Tolerance means the person will have to take more to achieve the desired effect. While each person responds to Ativan differently, the dangers of abuse and the risk of addiction increase after prolonged use.

Prolonged use may cause withdrawal when a person stops taking Ativan. Withdrawal symptoms for benzodiazepines can be dangerous and are clinically indistinguishable from alcohol withdrawal. The severity of Ativan withdrawal depends on a variety of factors, including how much and for how long a person abused Ativan. Symptoms of Ativan withdrawal can include:

  • agitation
  • anxiety
  • elevated heart rate, body temperature, and blood pressure
  • hallucinations (seeing or hearing things that aren’t there)
  • seizures

Without proper supervision, withdrawal from benzodiazepines can be dangerous. If the person is suspected to have abused and snorted Ativan for long periods of time, they’re likely showing various signs and symptoms of intoxication.

Sign and Symptoms Of Ativan Abuse And Addiction

Benzodiazepines are highly abused substances. Sedative medications, like Ativan, can produce intoxicating effects similar to alcohol. The more Ativan a person takes, the more likely they are to become severely impaired and intoxicated. Taking too much Ativan, which is especially dangerous when a person snorts it, can result in extreme intoxication. Signs of Ativan intoxication can include:

  • confusion
  • dizziness
  • drowsiness
  • intense feelings of well-being
  • lowered inhibitions
  • problems with coordination
  • slurred speech

Snorting Ativan is a clear sign of abuse. This high-risk behavior may indicate the person is only preoccupied with getting high as quickly as they can. If they snort Ativan or take medications in ways other-directed, use more than prescribed or take it without a prescription, they’re likely suffering from Ativan abuse and may need treatment to address this behavior.

Treatment For Ativan Abuse And Addiction

Snorting Ativan may suggest the person suffers from a substance use disorder (SUD). For benzodiazepines, treatment may begin with a medically supervised detoxification program to ensure safety and support during withdrawal. Withdrawal may be managed by a process called tapering, which involves gradually decreasing the dosage of the drug to alleviate symptoms and avoid further sedative abuse.

call 911 in case of emergency

Detox programs are not a treatment for addiction, but many inpatient rehab centers may offer or require detox before entering treatment. Ativan and other sedative abuse and addiction are generally treated with a variety of counseling and behavioral therapy, the most common form of addiction treatment. Behavioral therapy works to change a person’s thinking and attitudes towards drugs by promoting healthy lifestyles and habits in recovery.

Effective behavioral therapies used to treat sedative abuse include motivational interviewing and cognitive behavioral therapy (CBT). These therapies can motivate people to engage in treatment and identify potential life-stressors, helping them to develop coping skills for preventing relapse and further substance abuse.

Contact us today for more information on treating Ativan abuse and addiction.


Sources

Are you in need of help?

top

You're Not Alone.
Addiction Campuses Can Help.

Get Confidential Help 24/7

(888) 744-1737

Get 24/7 Treatment Help

(888) 966-8973

For Immediate Treatment Help Call:
(888) 966-8973